We should all know a little more about metformin as it is usually a type 2 diabetics first line of defense.
Metformin (Glucophage) is a biguanide, which appears to work by reducing glucose production in the liver and by making tissues more sensitive to insulin. As I just mentioned, it is considered by many experts to be the first choice for most type 2 patients who are insulin resistant, particularly if they are overweight... Metformin achieves lower mortality rates from diabetes and all causes than other drugs.
Metformin does not cause hypoglycemia or add weight, so it is particularly well suited for obese type 2 patients. (In some studies, in fact, patients lost weight.) Metformin also appears to have beneficial effects on cholesterol and lipid levels and may be heart protective. Some research, in fact, has suggested that it significantly reduces the risk for heart attack. It is also the first choice for children who need oral agents and is proving to be very effective for women with polycystic ovaries and insulin resistance.
Lets look at the common side effects:
- A metallic taste.
- Gastrointestinal problems, including nausea, and diarrhea
- It may also reduce absorption of vitamin B12 and folic acid, which are important for protection against heart disease.
* There have been some reports of lactic acidosis, a potentially life-threatening condition, particularly in people with risk factors for it. Major studies, however, found no greater risk with metformin than with any of the other drugs used for type 2 diabetes.
I pulled this quote from one of our long time members' posts since it says it very well. Metformin is an excellent diabetes med and used alone or in conjuction with other meds will help hold down the sugars. I still take this although I have been able to get off my insulin. Metformin works similarly to exercise (but it's not a substitute for exercise!) in that it enables the body to utilize its own insulin better.
If you eat carbs while on metformin, especially in excess, you may experience bloating, gas, gastro discomfort and explosive diarrhea. As my doctor said, "If you overdo you go POOH!" The answer to this is not to discontinue the drug but to pay attention to your food plan. When I cut back on the carbs I have no problems at all with this med and my sugars are much better. So, this means that I have to act in a responsible manner or I pay for it in bathroom visits. Great cause and effect = consequences learning experience to help me keep on track. Your mileage may vary. Hope this helps.
~ Jeannie, Forum Moderator/Diabetes & Fibromyalgia
I know God will not give me anything I can't handle. I just wish that He didn't trust me so much. ~Mother Teresa "People are like stained glass windows: They sparkle and shine when the sun's out, but when the darkness sets in
, their true beauty is revealed only if there is light within."- Elizabeth Kubler-Ross